Iowa, 2019

High Wind in Iowa, April 11, 2019

April 11, 2019 · NWS DMX · 22 events in 22 counties and zones

Strong winds developed across Iowa through the evening of the 10th of April and on through the morning of April 11th as a low pressure system off the Rockies further developed and traversed initially eastward across Kansas and then northward roughly along the Kansas-Missouri and Nebraska-Iowa borders. With broad high pressure situated over the Hudson Bay area and south through much of Canada,…

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$131,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Strong winds developed across Iowa through the evening of the 10th of April and on through the morning of April 11th as a low pressure system off the Rockies further developed and traversed initially eastward across Kansas and then northward roughly along the Kansas-Missouri and Nebraska-Iowa borders. With broad high pressure situated over the Hudson Bay area and south through much of Canada, the surface pressure gradient tightened across northern Iowa to the point where numerous wind gusts in the upper 50s to low 60s mph were reported along with a number of sustained winds of 40 to 45 mph. Impacts reported primarily revolved around minor structure damage and multiple semis overturned along Highways and Interstates.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 11, 4:55 AM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Apr 11, 4:55 AM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
555 AM CDT Thu Apr 11 2019

.DISCUSSION.../Today through Wednesday/
Issued at 412 AM CDT Thu Apr 11 2019

Today...
A strong spring low pressure system that has deepened to
986 mb, is lifting north into far southeast Nebraska early this
morning. Several rounds of thunderstorms have lifted north through
the state overnight as waves of theta-e advection arrive.
Precipitation has ranged from light snow and freezing rain over
far northern Iowa to thunderstorms with small hail elsewhere.
Strong and gusty gradient winds have maintained overnight with
winds gusting to near 50 mph at times.

Numerous challenges remain with the forecast today and will start
with the high wind potential this morning. A region of impressive
pressure gradient magnitude of 80-100 ubars/km will emanated
northeast of the surface low this morning as the upper level PV
anomaly and associated dry slot and subsidence arrive. The 1.5 PV
surface will drop below 550 mb as it arrives this morning. The CAM
solutions and the NAM Nest are picking up on an enhanced region
of wind gusts as the increasing pressure gradient, the subsidence
and 60+kt winds at 925 mb arrive. Both the HRRR and the RAP are
suggesting wind gusts may approach 65 mph this morning over north
central Iowa and this is certainly possible given the above listed
and potential mixing to near 925 mph. Therefore, have upgraded to
a high wind warning for portions of north central Iowa.

Winter weather is another concern across the far northern
counties. Temperatures have hovered near 32 overnight in this
region with a mix of freezing rain and light snow. Road
temperatures have remained above freezing in these areas though a
recent burst of snow has caused some slushy roads in that area.
While no icing is expected on roadways, there remains potential
for some ice accumulation on elevated surfaces including
powerlines. Icing on powerlines in combination with the very
strong winds could cause some power outages yet this morning.
Temperatures are expected to rise into the upper 30s to near 40
during the day and will end the winter precipitation for today
though another passing of light snow is possible later tonight
into Friday.

Thunderstorms today is the third concern today over the southeast
forecast area along a boundary that will be moving quickly across
the area. The primary concern is the potential for the southeast
to be in the development region for low topped supercells late
this morning into the early afternoon before passing quickly east.
Surface based CAPEs of 500-750 J/kg along with good low level
storm relative helicity and effective deep layer shear. An
isolated tornado could occur though the progged updraft helicity
swaths are mainly to the east of the forecast area.

Tonight/Friday...
The surface low will pass to the northeast tonight and Friday
leaving the state in cool cyclonic flow. A few areas of light snow
remain possible with minor accumulations on grassy areas across
the north. Brisk west winds with gusts over 30 mph are likely
through the day on Friday. High temperatures will be in the 30s
and 40s.

Weekend...
High pressure will be in the vicinity Friday night into
Saturday and will keep northerly winds across Iowa. Temperatures
will be a bit warmer on Saturday than Friday but still below
normal. The forecast challenge for the weekend remains the
southern stream upper low and how far north it will lift. Trends
have been more toward the ECMWF with a weaker northern stream
short wave over Minnesota, allowing for a more northerly track.
The ECMWF remains the farthest north with the system. The
aforementioned high pressure system will continue to funnel dry
air into Iowa from the north. This should limit the northward
extent of any precipitation. That precipitation may be
accumulating snow over southeast Iowa. Will have to analyze more
thoroughly once the current storm passes.

Early next week...
A warming trend will arrive early next week with only minor
precipitation chances expected through Tuesday.

&&

.AVIATION.../For the 12Z TAFS through 12Z Friday morning/
Issued at 553 AM CDT Thu Apr 11 2019

Strong and gusty winds will occur today with wind gusts of 40 to
50 kts possible across the state. The winds will subside some by
this afternoon but will remain breezy to gusty through Friday.
Thunderstorms are possible at times today then diminishing by late
afternoon. Some wintry mix may occur vicinity of KMCW today then
possibly light snow late tonight.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 PM CDT this evening for IAZ048>050-057>062-
070>075-081>086.

High Wind Warning until 1 PM CDT this afternoon for IAZ004>007-
015>017-023>026-034>037-045>047.

Wind Advisory until 7 AM CDT this morning for IAZ004>007-015>017-
023>026-034>037-045>047.

Wind Advisory until 1 PM CDT this afternoon for IAZ027-028-033-
038-039-044.

Winter Weather Advisory until 10 AM CDT this morning for IAZ004.

Wind Advisory from 10 AM this morning to 7 PM CDT this evening
for IAZ092>097.

&&

DISCUSSION...Donavon
AVIATION...Donavon
Hazardous weather outlook, Apr 11, 3:49 AM CST, 2 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
449 AM CDT Thu Apr 11 2019

IAZ048>050-057>062-070>075-081>086-121100-
Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-
Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Wapello-
449 AM CDT Thu Apr 11 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Wind Advisory is in effect through the day today.

Isolated thunderstorms will occur at times today. A few storms
may be strong to severe over eastern Iowa this afternoon, with a
low potential for all modes of severe weather.

Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ004-121100-
Emmet-
449 AM CDT Thu Apr 11 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Winter Weather Advisory is in effect through mid-morning today.

A High Wind Warning is in effect through midday today.

River Flood Warnings remain in effect and Watches have been issued
for portions of the upper Des Moines River basin.

Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

River Flood Warnings remain in effect and Watches have been issued
for portions of the upper Des Moines River basin. Please refer to
the National Weather Service website at weather.gov/desmoines for
further details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ092>097-121100-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
449 AM CDT Thu Apr 11 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Wind Advisory is in effect from mid-morning through this
afternoon and into the evening.

Isolated thunderstorms will occur at times today. Severe weather
is unlikely.

Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ033-044-121100-
Sac-Crawford-
449 AM CDT Thu Apr 11 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Wind Advisory is in effect through the day today.

Isolated thunderstorms may occur at times today. Severe weather
is unlikely.

Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ027-028-038-039-121100-
Butler-Bremer-Grundy-Black Hawk-
449 AM CDT Thu Apr 11 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Wind Advisory is in effect through the day today.

River Flood Warnings remain in effect and Watches have been issued
for portions of the upper Des Moines River basin and the Cedar
River basin.

Isolated thunderstorms will occur at times today. A few storms
may be strong to severe over eastern Iowa this afternoon, with a
low potential for all modes of severe weather.

Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

River Flood Warnings remain in effect and Watches have been
issued for portions of the upper Des Moines River basin and the
Cedar River basin. Please refer to the National Weather Service
website at weather.gov/desmoines for further details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ005>007-015>017-023>026-034>037-045>047-121100-
Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-Pocahontas-
Humboldt-Wright-Franklin-Calhoun-Webster-Hamilton-Hardin-Carroll-
Greene-Boone-
449 AM CDT Thu Apr 11 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A High Wind Warning is in effect through midday today.

River Flood Warnings remain in effect and Watches have been issued
for portions of the upper Des Moines River basin and the Cedar
River basin.

Isolated thunderstorms will occur at times today. A few storms
may be strong to severe over eastern Iowa this afternoon, with a
low potential for all modes of severe weather.

Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

River Flood Warnings remain in effect and Watches have been
issued for portions of the upper Des Moines River basin and the
Cedar River basin. Please refer to the National Weather Service
website at weather.gov/desmoines for further details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 high wind. Local standard time, as filed.

High Wind, Pocahontas

When
April 11, 6:00 AM CST to 12:00 PM CST
Where
Pocahontas forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
AWOS
Coordinates
42.734, -94.679 (the zone’s center; the record gives no point)

High Wind, Calhoun

When
April 11, 6:00 AM CST to 12:00 PM CST
Where
Calhoun forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
AWOS
Coordinates
42.385, -94.640 (the zone’s center; the record gives no point)

High Wind, Kossuth

When
April 11, 6:00 AM CST to 12:00 PM CST
Where
Kossuth forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
AWOS
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

High Wind, Humboldt

When
April 11, 6:00 AM CST to 12:00 PM CST
Where
Humboldt forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
AWOS
Coordinates
42.777, -94.207 (the zone’s center; the record gives no point)

High Wind, Webster

When
April 11, 6:00 AM CST to 12:00 PM CST
Where
Webster forecast zone
Measured
55 kt (63 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
42.428, -94.182 (the zone’s center; the record gives no point)

A downed tree was also reported in the Dayton area of Webster County.

High Wind, Hamilton

When
April 11, 6:00 AM CST to 12:00 PM CST
Where
Hamilton forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
42.384, -93.707 (the zone’s center; the record gives no point)

Sustained winds also exceeded 40 to 45 mph at times.

High Wind, Wright

When
April 11, 6:00 AM CST to 12:00 PM CST
Where
Wright forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
42.733, -93.735 (the zone’s center; the record gives no point)

Sustained winds also exceed 40 mph at times.

High Wind, Hancock

When
April 11, 6:00 AM CST to 12:00 PM CST
Where
Hancock forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
AWOS
Coordinates
43.082, -93.734 (the zone’s center; the record gives no point)

High Wind, Winnebago

When
April 11, 6:00 AM CST to 12:00 PM CST
Where
Winnebago forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
43.378, -93.734 (the zone’s center; the record gives no point)

KAAL-TV viewer shared picture of Casey's Gas Station overhang shelter blown over. Forest City AWOS was not providing reports at the time. Powerlines were also reported blown down across US 69 near Leland.

High Wind, Hardin

When
April 11, 6:00 AM CST to 12:00 PM CST
Where
Hardin forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
AWOS
Coordinates
42.384, -93.240 (the zone’s center; the record gives no point)

Iowa Falls AWOS measured 45 mph sustained winds.

High Wind, Franklin

When
April 11, 6:00 AM CST to 12:00 PM CST
Where
Franklin forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
42.733, -93.262 (the zone’s center; the record gives no point)

Law enforcement reported a semi truck blown over on I-35 northbound. Both northbound lanes were blocked at the time.

High Wind, Cerro Gordo

When
April 11, 6:00 AM CST to 12:00 PM CST
Where
Cerro Gordo forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
43.082, -93.261 (the zone’s center; the record gives no point)

Mason City ASOS measured 63 mph gust.

High Wind, Worth

When
April 11, 6:00 AM CST to 12:00 PM CST
Where
Worth forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
43.377, -93.261 (the zone’s center; the record gives no point)

Law enforcement reported a semi truck blown over along I-35 northbound at mile marker 204. On social media, there was a picture of a large tree down in Northwood as well.

High Wind, Marshall

When
April 11, 6:00 AM CST to 12:00 PM CST
Where
Marshall forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
42.036, -92.999 (the zone’s center; the record gives no point)

Marshalltown AWOS measured 59 mph gust.

High Wind, Grundy

When
April 11, 6:00 AM CST to 12:00 PM CST
Where
Grundy forecast zone
Measured
51 kt (59 mph) estimated gust
Reported by
AWOS
Coordinates
42.402, -92.791 (the zone’s center; the record gives no point)

High Wind, Black Hawk

When
April 11, 6:00 AM CST to 12:00 PM CST
Where
Black Hawk forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$50,000
Reported by
ASOS
Coordinates
42.470, -92.309 (the zone’s center; the record gives no point)

ASOS measured 59 mph gust. Law enforcement also reported semis overturned on Iowa Highway 21 near Eagle Road, blocking all lanes, and on southbound I-380 at mile marker 63, blocking both southbound lanes.

High Wind, Palo Alto

When
April 11, 6:00 AM CST to 12:00 PM CST
Where
Palo Alto forecast zone
Measured
51 kt (59 mph) estimated gust
Reported by
AWOS
Coordinates
43.082, -94.678 (the zone’s center; the record gives no point)

High Wind, Butler

When
April 11, 6:00 AM CST to 12:00 PM CST
Where
Butler forecast zone
Measured
51 kt (59 mph) estimated gust
Reported by
AWOS
Coordinates
42.732, -92.790 (the zone’s center; the record gives no point)

High Wind, Bremer

When
April 11, 6:00 AM CST to 12:00 PM CST
Where
Bremer forecast zone
Measured
51 kt (59 mph) estimated gust
Reported by
AWOS
Coordinates
42.775, -92.318 (the zone’s center; the record gives no point)

High Wind, Tama

When
April 11, 6:00 AM CST to 12:00 PM CST
Where
Tama forecast zone
Measured
51 kt (59 mph) estimated gust
Reported by
AWOS
Coordinates
42.080, -92.532 (the zone’s center; the record gives no point)

High Wind, Sac

When
April 11, 6:00 AM CST to 12:00 PM CST
Where
Sac forecast zone
Measured
51 kt (59 mph) estimated gust
Reported by
AWOS
Coordinates
42.386, -95.105 (the zone’s center; the record gives no point)

High Wind, Emmet

When
April 11, 6:00 AM CST to 12:00 PM CST
Where
Emmet forecast zone
Measured
51 kt (59 mph) estimated gust
Reported by
AWOS
Coordinates
43.378, -94.678 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 813923, 813924, 813925, 813927, 813928, 813929, 813930, 813931, 813932, 813934, 813935, 813936, 813937, 813940, 813941, 813942, 813943, 817361, 817362, 817363, 817364, 817365.